Acetaminophen use in children is usually more for fever reduction than pain relief, though it can be used for both. There are many people that feel a mild fever is actually good for a child and should be encouraged rather than reduced. This is because they recognize that a fever is the body’s way of burning out bacteria and virus. If the fever gets high enough to cause its own complications there are non-drug ways of bringing it down. Sometimes it is as simple as relaxing in a tepid bath. Other times reducing the clothing and fanning the body with cool air. I remember taking my one year old to the clinic one time. They took his temperature and plunged him into an ice bath. You should have seen the terror on his little face. This was done by ‘medical professionals’ and is not something you want to do at home.
Acetaminophen, the active ingredient in Tylenol and other common painkillers, is under fire after a new study revealed that the drug can significantly increase young people's risk of developing asthma and eczema. According to the report published in the American Journal of Respiratory and Critical Care Medicine
, adolescents who take acetaminophen just once a month have a doubled risk of developing asthma compared to children who do not take the drug.
"This study has identified that the reported use of acetaminophen in 13- and 14-year old adolescent children was associated with an exposure-dependent increased risk of asthma symptoms," explained Richard Beasley, M.D., professor of medicine at the Medical Research Institute of New Zealand and author of the study.
Even children who only take acetaminophen once a year have a 50 percent increased risk of developing asthma, illustrating that even very minute doses of the drug taken infrequently can cause severe respiratory problems.
For the study, researchers evaluated 300,000 13- and 14-year old children from around the world and found that those who took acetaminophen at least once during the previous year had a 43 percent increased risk of developing asthma, a 38 percent increased risk of developing rhinoconjunctivitis, also known as allergic nasal congestion, and a 31 percent increased risk of developing eczema, compared to non-users.
"High" users who took the drug at least once in the month prior to the study had a 251 percent increased risk of developing asthma, a 239 percent increased risk of developing rhinoconjunctivitis, and a nearly 100 percent increased risk of developing eczema, compared to non-users.Sources for this story include:http://www.eurekalert.org/pub_relea...